Thunderstorm Wind, Fluvanna
- When
- May 2, 1:15 PM EST
- Where
- Fluvanna County, 5 mi W of Palmyra
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.867, -78.383
Trees down.
32 thunderstorm wind, 6 hail, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 2, 9:10 AM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD, VA 1010 AM EDT THU MAY 2 2002 THS AFTN...ALRDY PS IN MANY AREAS...AND STGR WNDS BEGINNING TO MIX DOWN. SVR STORMS ALRDY IN KY RACING E...ALG WTH TOR WATCH INTO EXTREME WRN VA. EXITING CNVCTN ARND SBY...WL LINGER TO ABOUT NOON...THEN THEY WL BECOME PS. SFC DEW PTS WELL INTO 60S EVERYWHERE. SUPER DRY AT H7 FROM JAN TO ATL AND CHS...ALG WTH STRENGTHENING 850 MB WSW JET. GUD MIDLVL DRYING/CCOLING ALSO IN OH VALLEY AND GREAT LAKES BHND THE LLVL BNDRY. 12Z SNDGS ACROSS THE REGION VRY UNSTBL. CURRENT WND PROFILES FROM THE PROFILERS AT RIC AND RDU SHOW VRY LTL DIRECTIONAL SHEAR...AS SW WNDS TURN TO W AT 1 TO 2 KM...BUT THE SPEED SHEAR IS IMPRESSIVE...AS 10-20KT SFC WNDS INCRS TO @50 KT AT 1 TO 2 KM. WL MIDLVL DRYING FROM NRN GULF AREA TRACK FAR ENUF N? GDNC SUGG NO...BUT CLOUD STREETS SEEN IN SAT PIX OVR NRN GULF AREA TO TN SUGG RAPIDLY STRENGTHENING H8 JET...AND WL SEE IF SFC BNDRY INTERACTION WTH HORIZONTAL ROLLS OCCURS THIS AFTN...AND SOME PTNL STREAMWISE VORTICITY TO WORK WTH. NEARLY 40KT INFLO FROM E FOR ANY RGT MOVING TSTMS ACCORDING TO OLD 00Z MDLS. PUTTING CHC SVR TSTMS IN ZNS AND SPS WL BE UPDATED. REST OF FCST JUST CLEANED UP SOME WORDING...OTRW WL KP EYE ON INCOMING DATA AND GDNC FOR NXT TM. CSTL WTRS...SEAS BUILDING...AS ARE WNDS...SO SCA EVERYWHERE XCPT CURRITUCK SOUND. .AKQ... MD...SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE. NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT. VA...SMALL CRAFT ADVSY CHINCOTEAGUE TO VA/NC BRDR. SMALL CRAFT ADVISORY CHESAPEAKE BAY FROM SMITH POINT TO CAPE HENRY. NS
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-022130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1126 AM EDT THU MAY 2 2002 ...SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND EVENING... THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE. TIME OF SEVERE WEATHER THREAT...BETWEEN 3 PM AND MIDNIGHT. SYNOPSIS...A COLD FRONT IN THE OHIO VALLEY WILL APPROACH FROM THE WEST THIS AFTERNOON AND EVENING. TEMPERATURES WILL REACH THE UPPER 80S ACROSS THE REGION...CREATING VERY UNSTABLE CONDITIONS...THAT WILL SUPPORT DEVELOPMENT OF THUNDERSTORMS...SOME SEVERE. A BROKEN LINE OF THUNDERSTORMS HAS ALREADY FORMED IN WEST VIRGINIA AND KENTUCKY...MOVING RAPIDLY EAST AT AROUND 50 MPH. THE THUNDERSTORMS IN KENTUCKY AND WEST VIRGINIA HAVE ALREADY PRODUCED SEVERE WEATHER THIS MORNING. ADDITIONAL STORMS WILL LIKELY FORM THIS AFTERNOON INTO VIRGINIA AND NORTH CAROLINA. AREAS FROM FARMVILLE TO SOUTH HILL AND LOUISA WILL SEE SCATTERED THUNDERSTORMS BY 3 PM. THE STORMS WILL REACH COASTAL AREAS DURING THE EVENING. SCATTERED THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EVENING. SEVERE WEATHER THREAT INCLUDES THE FOLLOWING... DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH... LARGE HAIL ONE INCH OR GREATER IN DIAMETER... ISOLATED TORNADOES... STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ. NS
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-022130- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 138 PM EDT THU MAY 2 2002 ...SEVERE WEATHER WILL BE POSSIBLE THIS AFTERNOON AND EVENING... ...LOCALLY HEAVY RAINS MAY CAUSE STANDING WATER IN LOW LYING AREAS... THREAT AREA...CENTRAL AND SOUTHEAST VIRGINIA...NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE. TIME OF SEVERE WEATHER AND HEAVY RAIN THREAT...BETWEEN 3 PM AND MIDNIGHT. SYNOPSIS...A COLD FRONT IN THE OHIO VALLEY WILL APPROACH FROM THE WEST THIS AFTERNOON AND EVENING. TEMPERATURES WILL REACH THE UPPER 80S ACROSS THE REGION...CREATING VERY UNSTABLE CONDITIONS...THAT WILL SUPPORT DEVELOPMENT OF THUNDERSTORMS...SOME SEVERE. A LINE OF THUNDERSTORMS HAS ALREADY FORMED FROM THE VIRGINIA...WEST VIRGINIA BORDER...THROUGH KENTUCKY...MOVING RAPIDLY EAST AT AROUND 50 MPH. THE THUNDERSTORMS IN KENTUCKY AND WEST VIRGINIA HAVE ALREADY PRODUCED SEVERE WEATHER AND LOCALIZED FLOODING. ADDITIONAL STORMS WILL LIKELY FORM THIS AFTERNOON INTO VIRGINIA...MARYLAND AND NORTH CAROLINA. AREAS FROM FARMVILLE TO SOUTH HILL AND LOUISA WILL SEE SCATTERED THUNDERSTORMS BY 3 PM. THE STORMS WILL REACH COASTAL AREAS DURING THE EVENING. SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. LOCALLY HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND STANDING WATER IN LOW LYING AREAS...ESPECIALLY IN URBAN AREAS. SPOTTER ACTIVATION...SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EVENING. SEVERE WEATHER THREAT INCLUDES THE FOLLOWING... DAMAGING WIND GUSTS BETWEEN 60 AND 70 MPH... LARGE HAIL ONE INCH OR GREATER IN DIAMETER... ISOLATED TORNADOES... STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ. NS
The Sterling radar (KLWX), 146 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
32 thunderstorm wind, 6 hail, 2 tornado. Local standard time, as filed.
Trees down.
Tree on house. Numerous trees down on power lines.
Mobile home severely damaged. Trees down.
Trees down.
Numerous trees down between Cartersville and Cumberland.
Trees down. Minor roof damage.
Trees down on two houses on Oakley Drive.
Approximately 20 homes received minor to moderate damage. One apartment complex with about 10 units sustained moderate damage. One business received major damage, while another business sustained minor damage. Numerous trees down.
Several trees down. Some trees on power lines.
Several large trees down.
Trees down.
Numerous large trees down.
Numerous trees down.
Trees down.
Large trees down.
Trees down.
Top of large tree blown off.
Trees down. Tops of trees snapped off near College of William and Mary.
Large tree down on house.
Several trees and power lines down. Structural damage to several homes and trailers. A portion of Route 64 closed.
Trees down. Shed blown across field.
Trees down.
Wind gust of 60 mph.
Wind gust of 64 mph. Tree limbs down in Willow Oaks area.
Trees down.
Trees down.
Trees down.
Trees down.
Large trees down.
Trees down.
One foot diameter trees down.
One foot diameter trees down.
Trees down on Route 17.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyThe tornado archive for Virginia, 2002Warnings in Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297145, 5297146, 5297217, 5297216, 5297215, 5297219, 5297218, 5297220, 5297221, 5297222, 5297223, 5297225, 5297226, 5297224, 5297227, 5297228, 5297229, 5297230, 5297231, 5297232, 5297233, 5297234, 5297236, 5297235, 5297305, 5297304, 5297306, 5297307, 5297308, 5297309, 5297310, 5297311, 5297312, 5297313, 5297314, 5297315, 5297317, 5297316, 5297318, 5297319.